West Virginia, 2023

Flash Flooding and Hail in West Virginia, August 7, 2023

August 7, 2023 · NWS PBZ · 28 events in 3 counties and zones

The event on August 7th 2023 featured a period during the morning hours, when a decaying MCS passed through the area during the early morning hours and likely changed the environment to the point where it impacted the convective event later in the day. A warm front positioned over the north during the day kept the forecast area in the warm sector for the event with a stout cold to the west over…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
$107,000
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The event on August 7th 2023 featured a period during the morning hours, when a decaying MCS passed through the area during the early morning hours and likely changed the environment to the point where it impacted the convective event later in the day. A warm front positioned over the north during the day kept the forecast area in the warm sector for the event with a stout cold to the west over the Midwest states. Aloft, a distinct 500MB trough over the OH Valley with a strong 50 to 60 knot jet streak rounding the base of the trough through KY and into WV. The axis of the trough was swinging through western OH at the time with ingredients coming together shortly after 10-11am. With the MCS earlier in the morning priming the environment for a midday convective initiation. Numerous cells began to develop across northern WV and slowly creeped into our forecast area. Towards the end of the event, a well developed supercell formed in Preston County WV. The cell produced ping pong sized hail and in isolated reports, there was golf ball and hen egg sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 7, 10:38 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 7, 10:38 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1138 AM EDT Mon Aug 7 2023

.SYNOPSIS...
Thunderstorms are expected this afternoon; severe weather is
likely. The primary threat will be damaging wind, and isolated
tornadoes, with a secondary threat of large hail. Showers may
linger into tomorrow morning, with dry weather expected until
Thursday, thereafter.

&&

.NEAR TERM /THROUGH TONIGHT/...
The morning MCV has progressed off to the north, leaving the
area in the warm sector of a rather anomalous lower Great Lakes
low. NAEFS guidance has the SLP anomaly roughly 2-3 standard
deviations below the mean for this time of year. The
corresponding wind field also remains rather anomalous. Though
the upper jet remains south over the southern Appalachians,
total column wind fields, particularly over southwest PA,
northern WV, and southeast OH remain rather robust. 500mb,
700mb, and 850mb mean wind speeds remain one to two standard
deviations above normal.

The 12Z sounding has allowed a glance into the elevated
environment. With around 1000 J/kg MLCAPE, storms should have no
issues maintaining intensity. The environment is only expected
to become more favorable for areas south of Pittsburgh into the
afternoon with expected diurnal heating. Current GOES 16
visible satellite displays an area of clearing predominately
south of I-70, which is expected to progress slightly north over
the coming hours. This will allow surface heating, and
encourage further instability development. With robust shear and
moderate instability, severe weather will be likely today.
Areas with highest confidence are captured in a Tornado Watch.

Convection has already bubbled in West Virginia, increasing
confidence as this environment spreads west-northwest. This
appears to be affiliated with a weak pre-frontal trough.
Convection is expected to expand along this line and fill in for
northern West Virginia over the coming hours. Trends in
spreading cirrus will have in influence in how much sun some
areas see, which could be a limiting factor.

Severe wind will be likely south of I-70 along the prefrontal
trough and convection filling in behind before the cold frontal
passage this evening, specifically given storm motion between
35-45mph. DCAPE of up to 800 may only compound this as a nose of
dry air aloft works in.

Tornadoes remain on the table with strong low level flow, though
admittedly it will take some mesoscale modulation of the
environment early to fully utilize the SRH, with most shear
being speed related with height. Hodograph shape will improve
slightly behind the pre-frontal trough, though instability will
wain a bit. 0-1km SRH largely ranges between 100-150 which is
favorable for tornadoes, but instability will be needed to
maintain updrafts in any mesocyclones. Only right moving cells
or supercells will support this threat. Hail threats will be
highest in supercells; any strong cores above 30kft may produce
large hail. As mentioned previously, a Tornado Watch has been
hoisted where the threat is highest.

The cold front will move through this evening and early
overnight tonight, although instability will be mostly lost.
Thus, severe threats along the front remain lower for now, but
winds cannot be ruled out completely given fast storm motion.
Behind the cold front, the development of an elevated cap will
limit convection.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday and Wednesday look largely dry, as an upper ridge
transition across the region. Temperatures will be seasonable.
Winds will be breezy late morning and through the afternoon with
a rather tight pressure gradient for this time of year and
stronger winds aloft getting tapped with daytime mixing.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Precipitation chances return as the next shortwave traverses
the Middle Ohio Valley Wednesday night and Thursday, with the
clouds and rain helping to keep high temperatures suppressed
below climatology on Thursday. By the end of the week into next
weekend, additional shortwaves will help to carve out a trough
over the Great Lakes and the northeast CONUS. this will keep
rain chances in the forecast through the period, and keep
temperatures near to just below normal.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
A decaying convective system is moving through the area from
southwest to northeast to start the TAF period, bringing
temporary restrictions to area terminals through roughly 14Z.
Outside of this convection, MVFR/IFR cigs and patchy MVFR vsbys
are expected until daytime heating can mix things enough to
improve conditions to VFR.

The main upper trough axis and surface low is anticipated to
track across the region this afternoon and evening, fostering
fairly widespread storm development. Forcing and greatest
instability favors northern WV around KMGW, with lesser
probability of terminal impact northwest. The surface cold front
will cross during the late evening for another round of storms,
with dry advection/subsidence limiting precipitation after its
passage. Cold advection with residual boundary layer moisture
should foster widespread MVFR/IFR cigs to start Tuesday.

Note that confidence in timing and strength of convection is low
given dependence on morning MCS evolution and degree of daytime
heating. If afternoon environment is maximized, gusty wind will
become more likely as well as vsbys dropping below 1 mile in the
heavier thunderstorms.

.OUTLOOK...
VFR conditions are likely by Tuesday afternoon with high
pressure building to the south of subsidence aloft. Additional
shortwave passage and a weak frontal boundary developing over
eastern OH may foster isolated convection late Tuesday night.

Quasi-zonal flow will promote additional shortwave passage and
precipitation chances late week into the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Milcarek
NEAR TERM...Milcarek
SHORT TERM...88
LONG TERM...CL
AVIATION...Cermak/Frazier
Hazardous weather outlook, Aug 7, 11:13 AM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1213 PM EDT Mon Aug 7 2023

OHZ057>059-068-069-PAZ029-031-075-076-WVZ003-004-012-021-509>514-
081615-
Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1213 PM EDT Mon Aug 7 2023

...TORNADO WATCH 599 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe thunderstorms are possible later this afternoon and into the
evening. Isolated tornadoes, damaging wind, and hail will all be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020>022-073-074-077-078-WVZ001-
002-081615-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Westmoreland-Higher Elevations of Westmoreland-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-
1213 PM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible later this afternoon and into the
evening. Isolated tornadoes, damaging wind, and hail will all be
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 7, 6:22 AM EST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
722 AM EDT Mon Aug 7 2023

OHZ041-050-PAZ020-021-029-WVZ001-002-071145-
Jefferson OH-Columbiana OH-Beaver PA-Allegheny PA-Washington PA-
Brooke WV-Hancock WV-
722 AM EDT Mon Aug 7 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON...
SOUTHEASTERN COLUMBIANA...SOUTHWESTERN BEAVER...NORTHWESTERN
WASHINGTON...NORTHWESTERN ALLEGHENY...BROOKE AND HANCOCK COUNTIES
THROUGH 745 AM EDT...

At 722 AM EDT, Doppler radar was tracking a strong thunderstorm over
Steubenville, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moon Township, Weirton, Steubenville, East Liverpool, Aliquippa,
Wellsville, Wellsburg, Robinson Township, Economy, Ambridge,
Coraopolis, Toronto, Beaver, Calcutta, Wintersville, Sewickley,
Ohioville, Mingo Junction, Harmony Township, and Follansbee.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 66 and 67.
  Interstate 376 in Pennsylvania between mile markers 33 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4025 8062 4040 8086 4083 8047 4052 8011
TIME...MOT...LOC 1122Z 231DEG 43KT 4039 8067

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TC

The radar

The Pittsburgh radar (KPBZ), 124 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 10 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 7, 11:42 AM EST
Where
Marion County, 1.07 mi E of Killarm
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
39.420, -80.230

Ham radio reports trees down and power outages in Marion County.

Thunderstorm Wind, Monongalia

When
August 7, 11:46 AM EST
Where
Monongalia County, 0.69 mi S of Arnettsville
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
Social Media
Coordinates
39.570, -80.100

Trees were reported down on Fairmont Road.

Thunderstorm Wind, Marion

When
August 7, 11:47 AM EST
Where
Marion County, 0.53 mi W of Mannington
Measured
56 kt (64 mph) estimated gust
Crop damage
$2,000
Reported by
Social Media
Coordinates
39.530, -80.340

Several trees reported down in Marion County.

Thunderstorm Wind, Monongalia

When
August 7, 11:48 AM EST
Where
Monongalia County, 0.53 mi W of Van Voorhis
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
State Official
Coordinates
39.680, -79.960

Several trees reported down north of Morgantown, WV.

Thunderstorm Wind, Monongalia

When
August 7, 12:02 PM EST
Where
Monongalia County, Smithtown
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
State Official
Coordinates
39.530, -80.050

Trees down between Fairmont, WV and Morgantown, WV.

Thunderstorm Wind, Preston

When
August 7, 12:07 PM EST
Where
Preston County, 0.87 mi SE of Arthurdale
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.470, -79.810

An emergency manager reported that tree fell and hit power lines along Dogtown Road.

Thunderstorm Wind, Preston

When
August 7, 12:07 PM EST
Where
Preston County, 0.69 mi N of Arthurdale
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
39.490, -79.820

The public reported a tree and power lines down on Q Road and M Road.

Thunderstorm Wind, Preston

When
August 7, 12:09 PM EST
Where
Preston County, 0.69 mi N of Reedsville
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
39.510, -79.800

An emergency manager reported trees down in Reedsville, WV.

Thunderstorm Wind, Preston

When
August 7, 12:10 PM EST
Where
Preston County, 1.07 mi W of Reedsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
39.500, -79.820

Multiple trees reported down in Arthurdale, WV.

Thunderstorm Wind, Preston

When
August 7, 12:11 PM EST
Where
Preston County, Masontown
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Crop damage
$2,000
Reported by
State Official
Coordinates
39.550, -79.800

Multiple trees down in Masontown, WV.

Thunderstorm Wind, Preston

When
August 7, 12:11 PM EST
Where
Preston County, Gladesville
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
39.470, -79.880

Trees down along Gladesville Road.

Hail, Preston

When
August 7, 12:15 PM EST
Where
Preston County, 0.69 mi S of Manown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.470, -79.730

A trained spotter reported quarter sized hail west of Kingwood, WV.

Hail, Preston

When
August 7, 12:18 PM EST
Where
Preston County, 0.87 mi SW of Albright
Measured
1.5 in hail
Reported by
Public
Coordinates
39.490, -79.640

The public reported ping pong sized hail in Albright, WV.

Thunderstorm Wind, Preston

When
August 7, 12:18 PM EST
Where
Preston County, Kingwood
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
39.470, -79.680

An emergency manager reported trees down in Kingwood, WV.

Thunderstorm Wind, Preston

When
August 7, 12:20 PM EST
Where
Preston County, 0.87 mi SW of Albright
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
39.490, -79.640

Multiple trees down in Albright, WV.

Hail, Preston

When
August 7, 12:22 PM EST
Where
Preston County, 1.48 mi NNW of Albright
Measured
1.5 in hail
Reported by
Public
Coordinates
39.520, -79.640

Pictures from the public displayed ping pong size hail on the afternoon of August 7, 2023 north of Albright, WV.

Hail, Preston

When
August 7, 12:23 PM EST
Where
Preston County, 1.27 mi WSW of Heydon
Measured
1.5 in hail
Property damage
$50,000
Reported by
Public
Coordinates
39.520, -79.620

Windows and vehicles were damaged by hail along Coal Lick Road. Pictures provided.

Hail, Preston

When
August 7, 12:24 PM EST
Where
Preston County, 0.69 mi N of Albright
Measured
2.5 in hail
Property damage
$75,000
Crop damage
$75,000
Reported by
Public
Coordinates
39.510, -79.630

Tennis ball sized hail broke windows along Dixon Drive due to hail. Vegetation was significantly impacted.

Hail, Preston

When
August 7, 12:24 PM EST
Where
Preston County, 0.87 mi SW of Heydon
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Public
Coordinates
39.520, -79.610

Golf ball sized hail significantly damaged a corn crop in Preston County.

Hail, Preston

When
August 7, 12:24 PM EST
Where
Preston County, 1.6 mi E of Heydon
Measured
1.25 in hail
Reported by
Public
Coordinates
39.530, -79.570

Half dollar hail was reported by the public.

Hail, Preston

When
August 7, 12:24 PM EST
Where
Preston County, 0.87 mi NE of Heydon
Measured
1.75 in hail
Reported by
Public
Coordinates
39.540, -79.590

Golf ball hail reported in Preston County by the public.

Hail, Preston

When
August 7, 12:25 PM EST
Where
Preston County, 0.53 mi W of Lenox
Measured
1.75 in hail
Reported by
Public
Coordinates
39.570, -79.590

Golf ball sized hail reported by the public.

Hail, Preston

When
August 7, 12:30 PM EST
Where
Preston County, 0.69 mi N of Dority
Measured
1 in hail
Reported by
Public
Coordinates
39.510, -79.550

Quarter sized hail reported on Scott Cramer Road.

Thunderstorm Wind, Preston

When
August 7, 12:54 PM EST
Where
Preston County, Gladesville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
Public
Coordinates
39.470, -79.880

Photos show snapped and uprooted trees in the region of Gladesville, WV.

Thunderstorm Wind, Preston

When
August 7, 1:12 PM EST
Where
Preston County, Browns Mills
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.480, -79.830

Tree down on Gladesville Road.

Flash Flood, Marion

When
August 7, 1:15 PM EST to 4:15 PM EST
Where
Marion County, 0.53 mi E of Benton Ferry to 0.35 mi E of Benton Ferry
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
39.450, -80.160

Heavy rainfall closed a portion of I-79 southbound near mile marker 134. Substantial damage to the blacktop on the right lane.

Thunderstorm Wind, Monongalia

When
August 7, 1:35 PM EST
Where
Monongalia County, 1.27 mi WSW of Fieldcrest
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
39.640, -79.950

Trees down in Morgantown, WV.

Flash Flood, Monongalia

When
August 7, 2:30 PM EST to 3:30 PM EST
Where
Monongalia County, 0.53 mi E of Delmar to 0.48 mi N of Uffingtown
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
39.600, -79.990

The media reported flooding on I-79 at mile markers 143 and 149.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131917, 1131919, 1131920, 1131921, 1131922, 1131923, 1131924, 1131925, 1131927, 1131928, 1131929, 1131900, 1131901, 1131926, 1131930, 1131902, 1131904, 1131906, 1131909, 1131911, 1131912, 1131913, 1131914, 1131932, 1132506, 1135653, 1131931, 1135658.